Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 1, 2017, 5:14 PM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 5:14 PM PDT (00:14 UTC)
- Expired
- Aug 1, 2017, 6:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 4242 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844 WWUS85 KREV 020014 SPSREV Special Weather Statement National Weather Service Reno NV 514 PM PDT TUE AUG 1 2017 CAZ072-NVZ002-020100- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 514 PM PDT TUE AUG 1 2017 ...STRONG THUNDERSTORMS NEAR TRUCKEE... At 510 PM PDT, the National Weather Service in Reno was tracking a strong thunderstorm near Truckee or about 1 mile north of Kings Beach. This storm was nearly stationary. Dime size hail and winds up to 45 mph will be possible with this storm. Frequent cloud to ground lightning is expected. Locations impacted include. Areas east of Truckee and along highway 267 to Kings Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm has the potential to produce strong outflow winds that can push south onto Lake Tahoe. Boaters should see safe harbor now. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3940 11998 3919 11987 3917 12016 3937 12016 TIME...MOT...LOC 0010Z 240DEG 0KT 3928 12004 $$ TF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:31 PM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 1, 3:31 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Reno NV 331 PM PDT Tue Aug 1 2017 .SYNOPSIS... Intensifying high pressure will bring hot to record-breaking temperatures to northeast California and western Nevada this week. Isolated thunderstorms are possible each afternoon through Thursday, mainly near the Sierra. As high pressure shifts east late this week, more moisture is forecast to surge northward with increasing thunderstorm coverage into the weekend. && .SHORT TERM... Main short term forecast changes to raise highs (sorry folks) a few degrees and reduce coverage of showers and thunderstorms for Thursday. So far today convective activity has remained fairly shallow east of the Sierra crest with a capping inversion around 450 mb (per morning sounding from Reno). The few cumulus that have managed to grow a bit deeper have been short-lived with mainly virga or short-lived very light rain. The story is different just west of the Sierra crest where convergence is much better. As we go into the evening, the hot temperatures along with localized (too small to pinpoint) areas of convergence mean isolated showers or brief thunderstorms remain possible south of Highway 50, although thunderstorms are more likely in the Sierra where stronger convergence is possible. Wednesday and Thursday, a strong upper ridge remains parked overhead for hot to record-breaking temperatures with isolated afternoon and evening showers and thunderstorms. For Thursday, this is a bit of a change from earlier simulations which began weakening the ridge axis and bringing deeper southerly flow to northeast CA and western NV. With the axis remaining overhead, cloud cover looks more limited than was previously expected with convection being held generally south of Highway 50. Unfortunately, this should bring high temperatures similar to Wednesday on Thursday. The only possible caveat is if the mid-level cap seen today can erode some and allow more extensive convective cloud cover on Thursday. This could knock off several degrees to the current forecast. Either way, highs will remain well above average. Friday, moisture finally show signs of increasing as flow aloft turns southerly between a coastal upper trough and Great Basin ridge. This should allow for a bit more widespread convection Friday afternoon and evening with temperatures easing off with cooling aloft and increased cloud cover. PWATs increase to near or above 0.75" Friday with rather light flow aloft so there is an increasing threat for heavy rainfall, with localized flash flooding possible in areas that see training thunderstorms or in steep terrain (especially on/below burn scars). -Snyder .LONG TERM...Saturday through Tuesday... A rather diffuse southwest to west flow/troughiness near the West Coast will prevail during this period. This means that the active period of storms over the weekend is likely to continue into early next week. PWAT values are simulated to remain elevated at between 0.7" and 1.0" through the period. This is at the higher end of the spectrum as far as average atmospheric moisture in early August. This brings the potential for heavy rainfall and an increased risk of flash flooding. The caveat will be cloud cover, as residual debris cloudiness from convection or yet-unseen upper disturbances could put a damper on the coverage and intensity of any thunderstorms. Temperatures will be a bit more seasonal in this pattern with low- mid 80s for Sierra valleys and 90s across lower elevations. Snyder && .AVIATION... Afternoon and evening thunderstorms through Thursday will remain isolated with the best chance in the eastern Sierra and south of Highway 50 in far western NV. Wind gusts 30-40 kts will be the main impact. Otherwise, hot afternoon temperatures through Thursday will result in high density altitudes which may affect some airport operations. Snyder && .FIRE WEATHER... Currently, the biggest concern regarding fire weather is going to be a significant increase in thunderstorm activity and lighting strikes going into the weekend that could start new fires. The overall upcoming pattern would indicate mostly wet storms but there is always a potential for "drier" storms along the edge of incoming moisture. The timing of incoming moisture has pushed back a day or two in recent model simulations. Currently, Friday into Saturday looks like the most likely time period for drier storms as the moisture impulse first spreads into the region. Going into the weekend, a significant increase in moisture and lack of storm movement should keep storms in the wet category; However, a significant amount of lightning should be expected throughout the region this weekend and into next week. -Zach && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 11 PM PDT Thursday NVZ001-003>005. CA...Heat Advisory until 11 PM PDT Thursday CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 1, 3:06 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
306 PM PDT TUE AUG 1 2017
CAZ072-012245-
Greater Lake Tahoe Area CA-
306 PM PDT TUE AUG 1 2017
...STRONG THUNDERSTORM SOUTHWEST OF LAKE TAHOE...
At 304 PM PDT, Doppler radar was tracking a strong thunderstorm near
Emerald Bay, over the Desolation Wilderness, or 10 miles west of
South Lake Tahoe. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
South Lake Tahoe, Emerald Bay, Bliss State Park, Meyers, Meeks Bay
and Fallen Leaf Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Lake Tahoe near Emerald Bay and Meeks Bay, get out of the
water and move indoors or inside a vehicle now. Don't be caught on
the water in a thunderstorm. Strong wind gusts and lightning pose an
immediate danger to boaters and bathers. Gusty winds will cause a
rapid increase in wave heights which may capsize small boats.
&&
LAT...LON 3903 12001 3878 12001 3878 12002 3882 12004
3883 12011 3885 12016 3900 12020 3903 12019
TIME...MOT...LOC 2204Z 239DEG 2KT 3890 12018
JWSpecial weather statement, Aug 1, 5:14 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 514 PM PDT TUE AUG 1 2017 CAZ072-NVZ002-020100- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 514 PM PDT TUE AUG 1 2017 ...STRONG THUNDERSTORMS NEAR TRUCKEE... At 510 PM PDT, the National Weather Service in Reno was tracking a strong thunderstorm near Truckee or about 1 mile north of Kings Beach. This storm was nearly stationary. Dime size hail and winds up to 45 mph will be possible with this storm. Frequent cloud to ground lightning is expected. Locations impacted include. Areas east of Truckee and along highway 267 to Kings Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm has the potential to produce strong outflow winds that can push south onto Lake Tahoe. Boaters should see safe harbor now. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3940 11998 3919 11987 3917 12016 3937 12016 TIME...MOT...LOC 0010Z 240DEG 0KT 3928 12004 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:57 AM PDT | Excessive Heat Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 38 hr |
| Aug 2, 2:45 PM PDT | Special Weather Statement | REV | Douglas, Storey | 2 hr |
| Aug 2, 3:22 PM PDT | Special Weather Statement | REV | 23 min | |
| Aug 2, 4:34 PM PDT | Special Weather Statement | REV | 41 min | |
| Aug 2, 3:37 PM PDT | Severe Thunderstorm Warning | REV | Placer | 23 min |
| Aug 2, 4:41 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 34 min |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.